Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

Does blood pressure medication cause hair loss?

Discussion in 'Medications that can cause Hair Loss' started by Kristi, Jul 3, 2011.

  1. Kristi

    Kristi Guest

    Does anyone feel this way or suspect this? If so, which medication are you taking?

    I take a medication called Prinzide, which is a combination of Lisinopril (Ace Inhibitor) and Hydrochlorothiazide (diuretic). I can't pinpoint exactly when my hair loss started but it very well could have been approx 4 1/2 years ago when I started these medications. At the time I had switched from a brand-name birth control pill to a generic, and this caused me to gain 30 lbs. ALL of my health issues began that year right after that, including mildly elevated blood pressure that I had never experienced before.

    I especially wonder if the diuretic is causing me to become depleted of certain vitamins/minerals. The only level I have had checked so far is Vitamin D, which was low. But I have not yet had my Vitamin B and Zinc checked, which I have heard can contribute to hair loss.
     
  2. azabelia

    azabelia Guest

    My hairloss began a few months after starting Lisinopril/HCTZ, but I also had other things that happened around that time including surgery, high stress levels etc. I am experiencing regrowth (using Rogaine 5% twice daily) and my dermatologist keeps telling me I won't always have to use Rogaine and she believes that it is TE not "hormonal hair loss". I just don't know.
    Azabelia
     
  3. Kristi

    Kristi Guest

    Hi Azabelia,

    Thanks for your reply. :)

    Are you still taking the Lisinopril/HCTZ? How long has it been now since you first noticed your hair loss? I'm glad Rogaine is working for you, and I hope you only need to use temporarily as your derm has stated.
     
  4. azabelia

    azabelia Guest

    Hi Kristi, I really noticed my hair loss last summer, it started around June 2010. I started noticing hair on my pillow, all over the bathroom floor, shower drain etc. It was late August before I could get in to see my dermatologist (whom I've seen for years). She seemed deaf when I tried to tell her the loss started in June and she assumed that it had just begun. I'd had surgery the previous April, as well as starting the Lisinopril/HCTZ (which I'm still taking). She said it was too long after surgery and must be "hormonal hairloss". She has since reversed herself and decided that it is indeed TE and has improved 90% according to her notes. She has also said that neither the lisinopril/hctz nor nexium (which I also began around the same time) causes hairloss. I don't know, as I've read that both can, especially most high blood pressure medications. I've toyed with the idea of stopping the blood pressure med, as it's not sky high, but with a family history of stroke and heart attack I'm afraid to. I was the primary caretaker for my mother for all of 2009 after she suffered a stroke and died in Oct 2009. I feel that stress also contributed to hair loss. Way more than you asked for I know!
    azabelia
     
  5. julielou

    julielou Guest

    Wow, I can't believe that it's been 7 months since I last logged in here so in catching up my attention was caught by this topic as I've been taking blood pressure meds for over a year now.

    I started out with lisinopril but had to stop taking it after three months because it gave me a constant dry tickly cough. Since then I've been on candesartan ..... interestingly it's done nothing to bring my BP down (my dose has just been doubled to see if this works!) but I certainly don't think it's been responsible for my still thinning hair.

    Interesting topic though as it's the first time I've seen BP meds as a possible hair loss issue. Having had thinning hair for, I guess, 17/18 years now I just feel that it's my lot to live with and I'm certainly a whole lot more worried about my BP because, like you azabelia, I have a bad family history (mother died at 44 and father at 58).
     
  6. Phenix

    Phenix Established Member

    Joined:
    Feb 8, 2011
    Messages:
    121
    Likes Received:
    0
    Dislikes Received:
    0
    My Mom attributes her hair loss to her blood pressure medication.
     
  7. Em374

    Em374 Guest

    I started lisinopril after the hairless started so I know it isn't the cause. I do wonder if whatever causes the high bp could be related.
     
  8. hazydays

    hazydays Guest

    One doctor (dermatologist) recommended I stop taking a beta blocker BP med, because those are known to cause hair loss in women. I had taken it for nearly 10 years without incident, but once hair starts thinning, everything becomes suspect! I changed to an ACE inhibitor, lisinopril (10 mg) with the diuretic (HCTZ 12.5 mg), a year ago, and no change in hair thinning. No better, no worse.

    The diuretic WILL cause low values for potassium in your bloodwork. Your doctor should be checking for that routinely. Low potassium levels can affect cell structure. There are some diuretics that are potassium-sparing, but I'm not aware of any that are combined with BP meds.
     
  9. sakryd

    sakryd Guest

    LISINOPRIL & other ACE INHIBITOR DRUGS

    YES, ace (angiotensin converting enzyme) inhibitor Class drugs do in fact cause hair loss...sometimes irreversibly.

    Please don't stop medication abruptly but there are other blood pressure medications (in other drug classes that lower BP by affecting the body in different ways) that do NOT cause hair loss.

    Many doctors are not aware of the hair loss from ACE-Inhibitors...so do your own research!!!!!

    Also, in response to whether or not HCTZ (hydrochlorothiazide) causes vitamin and mineral depletion...NO, it does not, even though it is a diuretic. It is different than potassium depleting diuretics such as Lasix (generic: furosemide).
     
  10. nikks2

    nikks2 Guest

    I already have hair loss, and have recently been put onto an ACE inhibitor for my bp.
    I have done online research and there are mixed reviews about the drug causing / not causing hair loss.
    Sakryd - where do you get your info ? Is it from experience or what you have read ?
    Thanks.
     

Share This Page